Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 85, NWS Bismarck, ND

July 6, 2000Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2000, 4:28 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 6, 2000, 4:28 PM MDT (22:28 UTC)
Expired
Jul 6, 2000, 5:15 PM MDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:00 PM MDTHail 0.75Scranton, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:15 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS53 KBIS 062233
SVRBIS
NDC011-087-062315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM MDT THU JUL 6 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF BOWMAN
  EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES AMIDON

* UNTIL 515 PM MDT

* AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BOWMAN...MOVING           
  NORTHEAST AT 40 MPH. OTHER STORMS EXTENDED SOUTH OF THIS STORM TO  
  THE SOUTH DAKOTA BORDER. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWMAN AT 445 PM MDT
  AMIDON AT 500 PM MDT
  SCRANTON AT 510 PM MDT
  
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4654 10376 4596 10368 4607 10302 4662 10295

.END
43

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT THU JUL 6 2000

FORECAST CONCERN THROUGH PERIOD IS THUNDERSTORMS. MOST PRESSING IS
THE FIRST PERIOD RISK OF SEVERE AND WITH VERY HEAVY RAIN. SEVERE
WEATHER PARAMETERS ARE IN PLACE...REFERENCE SPC SEVERE WEATHER
OUTLOOK DAY 1 SWODY1...ONE LIMITING FACTOR APPEARS TO BE HEIGHT OF
WET BULB ZERO...ABOUT 11 KFT...WITH VERY MOIST AIR OVER REGION...
DEWS ABOVE 70. IN FACT STORMS THAT ARE INDICATED AS SEVERE ON BOTH
KBIS AND KMBX 88D/S ARE YIELDING REPORTS OF VERY HEAVY RAIN AND PEA
SIZE HAIL. THIS WITH VIL AS HIGH AS 62. WARNING-DECISION MAKING WILL
BE A TOUGH TASK THIS EVENING. ETA SHOWS STORMS DEVELOPING INTO AN
MCS OVER ND OVERNIGHT. WITH THAT IN MIND WILL WORD ZONES POSSIBLY
SEVERE. LOCAL K INDEX STUDY SHOWS THAT WITH THE VALUES IN PLACE
TODAY VERY HEAVY RAIN SHOULD BE EXPECTED. CONCERN THEN GOES TO FLASH
FLOODING DUE TO SATURATED GROUND MANY AREAS. FLASH FLOOD GUIDANCE IS
IN THE 1 TO 3 INCH RANGE MOST OF CWA. WILL ISSUE WATCH FOR FLASH
FLOOD...BUT WITH NO STORMS DEVELOPING YET...WILL BE CAREFUL NOT TO
OVERDUE WATCH COVERAGE AREA. WILL CONFINE IT TO THE WEST FOR NOW AND
UPDATE IF NEEDED.

SYSTEM PULLS INTO MINNESOTA FRIDAY AND SURFACE TROF CROSSES FROM
CENTRAL TO EASTERN ND. THIS ALLOWS LOWER DEW POINT AIR INTO THE
WEST...BUT THE EAST HEATS UP WITH DEW ONLY FALLING TO THE LOWER 60S.
UNCOMFORTABLE EAST...BUT NO STORMS EXPECTED AS SUBSIDENCE WILL BE
STRONG. NEXT CHANCE STORMS SATURDAY MORNING WEST...SPREADING
EAST.

.BIS...FLASH FLOOD WATCH FOR WESTERN THIRD OF ND TONIGHT...TO
INCLUDE CROSBY...ISN...WATFORD CITY...KILLDEER...DIK...D04...HEI
...ELGIN.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:24 PM MDTSevere Thunderstorm WarningBISBowman66 min
Jul 5, 9:27 PM MDTSevere Thunderstorm WarningBISBowman63 min
Jul 5, 11:39 PM MDTSevere Thunderstorm WarningBISBowman51 min
Jul 6, 11:47 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan43 min
Jul 6, 1:43 PM MDTSevere Thunderstorm WarningBISWells47 min
Jul 6, 3:40 PM MDTSevere Thunderstorm WarningBISBowman50 min
Jul 6, 5:47 PM MDTSevere Thunderstorm WarningBISMcKenzie63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.